Alert archive / Idaho / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Pocatello, ID

October 22, 2021Blaine County, Butte County, Custer County, Idaho

NWS Pocatello, ID issued this winter storm watch at Oct 22, 2021, 1:54 PM MDT for Blaine County, Butte County, Custer County, Idaho. It took effect at Oct 24, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 22, 2021, 1:54 PM MDT (19:54 UTC)
In effect from
Oct 24, 2021, 12:00 PM MDT
Expired
Oct 23, 2021, 2:21 PM MDT
In force
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2582 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS45 KPIH 221954
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
154 PM MDT Fri Oct 22 2021

IDZ069-071>074-231100-
/O.NEW.KPIH.WS.A.0005.211024T1800Z-211025T1800Z/
Lost River Range-Frank Church Wilderness-Sawtooth/Stanley Basin-
Sun Valley Region-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Clayton, Stanley, Ketchum, 
Sun Valley, Galena, and Copper Basin
154 PM MDT Fri Oct 22 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

* WHAT...Heavy wet snow possible. Total snow accumulations of a
  coating to 3 inches below about 7,000 feet, with 3 to 12 inches
  above about 7,000 feet and locally higher amounts near peaks and
  ridges. Winds could gust as high as 35 MPH with localized
  blowing snow, especially as you increase in elevation.

* WHERE...Portions of the Idaho central mountains, including but
  not limited to the Frank Church Wilderness, Banner Summit,
  Sawtooth Mountains, Galena Summit, the Big Lost Highlands, and 
  Lost River Range.

* WHEN...From Sunday afternoon through Monday morning.

* IMPACTS...While slick conditions and light accumulations may
  occur down into Stanley, Ketchum, and Sun Valley during this
  event, the greatest concern for very difficult travel will exist
  over Galena Summit, as well as for local and backcountry roads
  above about 7,000 feet. The Monday morning commute will likely
  be impacted. In addition, the heavy, wet nature of the snow may
  strain weaker structures and tree limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
591 
WWUS45 KPIH 230923
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
323 AM MDT Sat Oct 23 2021

IDZ069-071>074-232200-
/O.CON.KPIH.WS.A.0005.211024T1800Z-211025T1800Z/
Lost River Range-Frank Church Wilderness-Sawtooth/Stanley Basin-
Sun Valley Region-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Clayton, Stanley, Ketchum, 
Sun Valley, Galena, and Copper Basin
323 AM MDT Sat Oct 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING...

* WHAT...Heavy wet snow possible. Total snow accumulations of a 
  coating to 3 inches below about 7,000 feet, with 3 to 12 
  inches above about 7,000 feet and locally higher amounts near 
  peaks and ridges. Winds could gust as high as 35 MPH with 
  localized blowing snow, especially as you increase in 
  elevation.

* WHERE...Portions of the Idaho central mountains, including but 
  not limited to the Frank Church Wilderness, Banner Summit, 
  Sawtooth Mountains, Galena Summit, the Big Lost Highlands, and 
  Lost River Range.

* WHEN...From Sunday afternoon through Monday morning.

* IMPACTS...While slick conditions and light accumulations may
  occur down into Stanley, Ketchum, and Sun Valley during this
  event, the greatest concern for very difficult travel will exist
  over Galena Summit, as well as for local and backcountry roads
  above about 7,000 feet. The Monday morning commute will likely
  be impacted. In addition, the heavy, wet nature of the snow may
  strain weaker structures and tree limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
255 
WWUS45 KPIH 232021
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
221 PM MDT Sat Oct 23 2021

IDZ069-071>074-241300-
/O.UPG.KPIH.WS.A.0005.211024T1800Z-211025T1800Z/
/O.NEW.KPIH.WS.W.0007.211024T1800Z-211025T1800Z/
Lost River Range-Frank Church Wilderness-Sawtooth/Stanley Basin-
Sun Valley Region-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Clayton, Stanley, Ketchum, 
Sun Valley, Galena, and Copper Basin
221 PM MDT Sat Oct 23 2021

...WINTER STORM WARNING IN EFFECT FROM NOON SUNDAY TO NOON MDT
MONDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of up
  to 3 inches below 7000 feet with 3-12 inches above 7000 feet 
  and locally higher amounts near peaks and ridges. Winds could 
  gust as high as 35 MPH with localized blowing snow, especially 
  as you increase in elevation.

* WHERE...Portions of the Idaho central mountains, including but 
  not limited to the Frank Church Wilderness, Banner Summit, 
  Sawtooth Mountains, Galena Summit, the Big Lost Highlands, and 
  Lost River Range.

* WHEN...From noon Sunday to noon MDT Monday.

* IMPACTS...While slick conditions and light accumulations may
  occur down into Stanley, Ketchum, and Sun Valley during this
  event, the greatest concern for very difficult travel will exist
  over Galena Summit, as well as for local and backcountry roads
  above about 7,000 feet. In addition, the heavy, wet nature of 
  the snow may strain weaker structures and tree limbs.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Oct 22, 4:04 AM MDT, 9 hours 50 minutes earlier.

Area forecast discussion, Oct 22, 4:04 AM MDT, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
404 AM MDT Fri Oct 22 2021

.SHORT TERM...Today through Sunday.
Looking at current water vapor imagery there is an elongated
long-wave trough off the Pacific coast with an upper level low
just off the coast of northern British Columbia and another short-
wave trough off the northern CA coast. We have southwest flow over
our area with high pressure ridging over our Eastern Highlands
along the Wyoming border. Expect one more day of well above normal
temperatures. Models continue to show the high pressure to move
east today as the short-wave trough off the northern CA coast
starts to move inland. Models show precipitation starting late
this afternoon into early evening mostly over the Central
mountains as the short-wave off the CA coast moves northeast in
the southwest flow. By late Saturday morning into the afternoon
more moisture and instability moves into the area bringing
precipitation mainly to our southeast areas. Snow levels will be
around 6500 to 7500 in the Central mountains and about 8000 to
8500 feet elsewhere before dropping to 6500 to 7500 by Saturday.
Expect 1 to 3 inches of snow mainly above 7000 feet across our
area.

By Sunday a deep, very moist upper level low forms off the
Washington coast. Models show the first wave of moisture of
several moving into our area in southwest flow coming off this
upper-level low. By late Sunday afternoon look for good
precipitation chances across our area before becoming more focused
just on the Central mtns through Sunday evening. Snow levels will
start around 6500 feet before rising to around 8000 feet with the
southwest flow. In the Central mtns look for 4 to 8 inches above
7000 feet with locally higher amounts of 9 to 16 inches mainly
above 8000 to 8500 feet. The Boundary burn scar area will likely
be at risk for flash flooding depending on rain rates.
TW

&&

.LONG TERM...Monday through Friday.
Monday will be a very wet day as all models in pretty good agreement
in upper level trof and associated cold front moving through eastern
Idaho. Most areas could see over a half inch of liquid
precipitation.   Snow levels start out very high in the 8 to 10
thousand foot range Monday morning and drop during the day behind
the cold front to 6,500 to 7,500 west to east.   So any heavy
accumulation will likely be well over 8 thousand feet which may see
a foot or more.  By Tuesday morning snow levels will continue to drop
and be in the 4500 to 6 thousand foot range by morning but
precipitation should dissipate mainly in the eastern highlands by
Tuesday morning but another weak wave in zonal flow will keep mainly
mountain rain and snow going through the day on Tuesday with more
light accumulation of snow.  The westerly flow will keep the threat
for showers going Wednesday and expect much more drying and much
less precipitation Thursday and Friday.   Will have cool but not
extremely cold temperatures through the long term period with
temperatures near or slightly below normal through the period.
GK

&&

.AVIATION...
Will have VFR conditions continuing today with an upper level system
approaching from the west.  SUN should be the only site affected
with a chance of rain tonight but confidence low as brunt will move
north of the site.  A cold front is associated with the system and
expect southerly winds to increase at the BYI, PIH and IDA sites
this afternoon and then shift to a more westerly southwesterly flow
overnight after the cold front passes through.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.